Alert archive / Guam / Beach Hazards Statements in 2022

Beach Hazards Statement 7, NWS Guam

December 28, 2022

NWS Guam issued this beach hazards statement at Dec 28, 2022, 6:45 PM CST. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Dec 28, 2022, 6:45 PM CST (00:45 UTC)
Expired
Jan 1, 2023, 2:00 AM CST
In force
3 days
Issued by
NWS Guam

The text

As transmitted.

339 
WHMY40 PGUM 290045
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
1045 AM ChST Thu Dec 29 2022

GUZ001-MPZ001>003-290845-
/O.NEW.PGUM.BH.S.0007.221229T0045Z-230101T0800Z/
/O.CON.PGUM.SU.Y.0035.000000T0000Z-221229T2000Z/
/O.CON.PGUM.RP.S.0025.000000T0000Z-230101T2000Z/
Guam-Rota-Tinian-Saipan-
1045 AM ChST Thu Dec 29 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY AFTERNOON...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM CHST FRIDAY...
...HIGH RISK OF RIP CURRENTS THROUGH LATE SUNDAY
NIGHT...

* WHAT...Large breaking waves of 7 to 9 feet and dangerous rip
  currents and Indo-Pacific Man-o-Wars.

* WHERE...For the High Surf Advisory, north facing reefs. For the
  High Rip Current Risk, north and east facing reefs. For the 
  Beach Hazard Statement, all beaches and surf zone.

* WHEN...Until 6 AM ChST Monday. See additional details below for
  more information.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Rip currents can sweep even the best
  swimmers away from shore into deeper water. Contact with Indo-
  Pacific Man-o-Wars, alive or dead, can cause extreme pain and 
  may be fatal in some cases.

* ADDITIONAL DETAILS...Hazardous surf and a high rip current risk
  will be along north facing reefs of the Marianas through
  tonight. A high rip current risk will be along east facing reefs
  of the Marianas through Sunday night, which could be extended
  further. Beach Hazard Statement out through Sunday. Man-o-Wars
  have been reported washed up on north facing beaches on Guam.
  Man-o-Wars may still be found on beaches and the waters of the
  Marianas.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
7 follow-up statements
191 
WHMY40 PGUM 290720
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
520 PM ChST Thu Dec 29 2022

GUZ001-MPZ001>003-292100-
/O.EXT.PGUM.RP.S.0025.000000T0000Z-230103T2000Z/
/O.CON.PGUM.SU.Y.0035.000000T0000Z-221229T2000Z/
/O.CON.PGUM.BH.S.0007.000000T0000Z-230101T0800Z/
Guam-Rota-Tinian-Saipan-
520 PM ChST Thu Dec 29 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM CHST FRIDAY ALONG
   NORTH FACING REEFS...     
...HIGH RISK OF RIP CURRENTS THROUGH LATE TONIGHT ALONG FACING 
   NORTH REEFS... 
...HIGH RISK OF RIP CURRENTS THROUGH LATE TUESDAY
   NIGHT ALONG EAST FACING REEFS...
...WIND ADVISORY IN EFFECT UNTIL 6 PM CHST THIS EVENING...
...BEACH HAZARDS STATEMENT FOR INDO-PACIFIC MEN-O-WAR IN EFFECT 
   THROUGH SUNDAY AFTERNOON...

* WHAT...Large breaking waves of 7 to 9 feet and dangerous rip 
  currents. Indo-Pacific Man-o-Wars.

* WHERE...For the High Surf Advisory, north facing reefs. For the
  High Rip Current Risk, north and east facing reefs. For the 
  Beach Hazard Statement, all beaches and surf zone.

* WHEN...Until 6 AM ChST Wednesday. See additional details below 
  for more information.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water. Contact with Indo- 
  Pacific Man-o-Wars, alive or dead, can cause extreme pain and 
  may be fatal in some cases.

* ADDITIONAL DETAILS...Hazardous surf and a high rip current risk
  will be along north facing reefs of the Marianas through 
  tonight. A high rip current risk will be along east facing reefs
  of the Marianas through Sunday night, which could be extended 
  further. Beach Hazard Statement for Man-o-Wars out through 
  Sunday. Man-o-Wars have been reported washed up on north facing 
  beaches on Guam. Man-o-Wars may still be found on beaches and 
  the waters of the Marianas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and 
float. Don't swim against the current. If able, swim in a 
direction following the shoreline. If unable to escape, face the 
shore and call or wave for help.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Ziobro
541 
WHMY40 PGUM 291807
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
407 AM ChST Fri Dec 30 2022

GUZ001-MPZ001>003-301000-
/O.EXT.PGUM.SU.Y.0035.000000T0000Z-221230T0800Z/
/O.CON.PGUM.BH.S.0007.000000T0000Z-230101T0800Z/
/O.CON.PGUM.RP.S.0025.000000T0000Z-230103T2000Z/
Guam-Rota-Tinian-Saipan-
407 AM ChST Fri Dec 30 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM CHST THIS AFTERNOON
ALONG NORTH FACING REEFS...

...BEACH HAZARDS STATEMENT FOR INDO-PACIFIC MEN-O-WAR IN EFFECT 
THROUGH SUNDAY AFTERNOON...

...HIGH RISK OF RIP CURRENTS THROUGH THIS AFTERNOON ALONG NORTH 
FACING REEFS... 

...HIGH RISK OF RIP CURRENTS THROUGH LATE TUESDAY NIGHT ALONG
EAST FACING REEFS... 


* WHAT...Large breaking waves of 7 to 9 feet and dangerous rip 
  currents. Indo-Pacific Man-o-Wars.

* WHERE...For the High Surf Advisory, north facing reefs. For the
  High Rip Current Risk, north and east facing reefs. For the 
  Beach Hazard Statement, all beaches and surf zone.

* WHEN...Until 6 AM ChST Wednesday. See additional details below 
  for more information.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water. Contact with Indo- 
  Pacific Man-o-Wars, alive or dead, can cause extreme pain and 
  may be fatal in some cases.

* ADDITIONAL DETAILS...Hazardous surf and a high rip current risk
  will be along north facing reefs of the Marianas through this
  afternoon. A high rip current risk will be along east facing 
  reefs of the Marianas through Sunday night, which could be 
  extended further. Beach Hazard Statement for Man-o-Wars out 
  through Sunday. Man-o-Wars have been reported washed up on north
  facing beaches on Guam. Man-o-Wars may still be found on 
  beaches and the waters of the Marianas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
303 
WHMY40 PGUM 300731
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
531 PM ChST Fri Dec 30 2022

GUZ001-MPZ001>003-302100-
/O.CAN.PGUM.SU.Y.0035.000000T0000Z-221230T0800Z/
/O.EXT.PGUM.RP.S.0025.000000T0000Z-230104T0800Z/
/O.CON.PGUM.BH.S.0007.000000T0000Z-230101T0800Z/
Guam-Rota-Tinian-Saipan-
531 PM ChST Fri Dec 30 2022

...HIGH RISK OF RIP CURRENTS THROUGH WEDNESDAY AFTERNOON 
ALONG EAST...
...BEACH HAZARDS STATEMENT FOR INDO-PACIFIC MAN-O-WAR IN EFFECT 
   THROUGH SUNDAY AFTERNOON...
...HIGH SURF ADVISORY IS CANCELLED...

* WHAT...Dangerous rip currents. Indo-Pacific Man-o-War.

* WHERE...ALong east facing reefs for the High Rip Current Risks.
  For the Beach Hazard Statement, all beaches and surf zones..

* WHEN...For the Beach Hazards Statement, through Sunday 
  afternoon. For the High Rip Current Risk, through Wednesday 
  afternoon.
 
* IMPACTS....Rip currents can sweep even the best swimmers away
  from shore into deeper water. Contact with Indo-Pacific Man-o- 
  War, alive or dead, can cause extreme pain and may be fatal in 
  some cases.

* ADDITIONAL DETAILS...A high rip current risk will be along east
  facing reefs of the Marianas through Sunday night, which could
  be extended further. Beach Hazard Statement for Man-o-Wars out
  through Sunday. Man-o-War have been reported washed up on north
  facing beaches on Guam. Man-o-Wars may still be found on 
  beaches and the waters of the Marianas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Ziobro
236 
WHMY40 PGUM 301756
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
356 AM ChST Sat Dec 31 2022

GUZ001-MPZ001>003-310900-
/O.CON.PGUM.BH.S.0007.000000T0000Z-230101T0800Z/
/O.CON.PGUM.RP.S.0025.000000T0000Z-230104T0800Z/
Guam-Rota-Tinian-Saipan-
356 AM ChST Sat Dec 31 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...
...HIGH RISK OF RIP CURRENTS THROUGH WEDNESDAY AFTERNOON ALONG EAST
FACING REEFS... 

* WHAT...Dangerous rip currents. Indo-Pacific Man-o-War.

* WHERE...Along east facing reefs for the High Rip Current Risks.
  For the Beach Hazard Statement, all beaches and surf zones.

* WHEN...For the Beach Hazards Statement, through Sunday 
  afternoon. For the High Rip Current Risk, through Wednesday 
  afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Contact with Indo-Pacific Man-o- 
  War, alive or dead, can cause extreme pain and may be fatal in 
  some cases.

* ADDITIONAL DETAILS...A high rip current risk will be along 
  east facing reefs of the Marianas through Sunday night, which 
  could be extended further. Beach Hazard Statement for Man-o-
  Wars out through Sunday. Man-o-War have been reported washed 
  up on north facing beaches on Guam. Man-o-Wars may still be 
  found on beaches and the waters of the Marianas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Doll
353 
WHMY40 PGUM 310557
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
357 PM ChST Sat Dec 31 2022

GUZ001-MPZ001>003-312100-
/O.CON.PGUM.BH.S.0007.000000T0000Z-230101T0800Z/
/O.CON.PGUM.RP.S.0025.000000T0000Z-230104T0800Z/
Guam-Rota-Tinian-Saipan-
357 PM ChST Sat Dec 31 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...
...HIGH RISK OF RIP CURRENTS THROUGH WEDNESDAY AFTERNOON ALONG EAST
FACING REEFS... 

* WHAT...Dangerous rip currents. Indo-Pacific Man-o-War.

* WHERE...Along east facing reefs for the High Rip Current Risks.
  For the Beach Hazard Statement, all beaches and surf zones.

* WHEN...For the Beach Hazards Statement, through Sunday 
  afternoon. For the High Rip Current Risk, through Wednesday 
  afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Contact with Indo-Pacific Man-o- 
  War, alive or dead, can cause extreme pain and may be fatal in 
  some cases.

* ADDITIONAL DETAILS...A high rip current risk will be along east
  facing reefs of the Marianas through Wednesday afternoon. Beach
  Hazard Statement for Man-o-War out through Sunday. Man-o-War 
  have been reported washed up on north facing beaches on Guam. 
  Man-o-War may still be found on beaches and the waters of the 
  Marianas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Ziobro
952 
WHMY40 PGUM 312009
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
609 AM ChST Sun Jan 1 2023

GUZ001-MPZ001>003-011015-
/O.CON.PGUM.BH.S.0007.000000T0000Z-230101T0800Z/
/O.CON.PGUM.RP.S.0025.000000T0000Z-230104T0800Z/
Guam-Rota-Tinian-Saipan-
609 AM ChST Sun Jan 1 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON...
...HIGH RISK OF RIP CURRENTS THROUGH WEDNESDAY AFTERNOON...

* WHAT...Dangerous rip currents. Indo-Pacific Man-o-War.

* WHERE...Along east facing reefs for the High Rip Current Risks.
  For the Beach Hazard Statement, all beaches and surf zones.

* WHEN...For the Beach Hazards Statement, through this afternoon.
  For the High Rip Current Risk, through Wednesday afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Contact with Indo-Pacific Man-o- 
  War, alive or dead, can cause extreme pain and may be fatal in 
  some cases.

* ADDITIONAL DETAILS...A high rip current risk will be along 
  east facing reefs of the Marianas through Wednesday afternoon. 
  Beach Hazard Statement for Man-o-War out through Sunday. Man-o-
  War have been reported washed up on north facing beaches on 
  Guam. Man-o-War may still be found on beaches and the waters 
  of the Marianas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Stanko
102 
WHMY40 PGUM 010512
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
312 PM ChST Sun Jan 1 2023

GUZ001-MPZ001>003-012000-
/O.CON.PGUM.BH.S.0007.000000T0000Z-230101T0800Z/
/O.CON.PGUM.RP.S.0025.000000T0000Z-230104T0800Z/
Guam-Rota-Tinian-Saipan-
312 PM ChST Sun Jan 1 2023

...BEACH HAZARDS STATEMENT WILL BE ALLOWED TO EXPIRE AT 6 PM CHST 
THIS EVENING...

...HIGH RISK OF RIP CURRENTS THROUGH WEDNESDAY AFTERNOON...

* WHAT...Dangerous rip currents. Indo-Pacific Man-o-War.

* WHERE...Along east facing reefs for the High Rip Current Risks.
  For the Beach Hazard Statement, all beaches and surf zones.

* WHEN...For the Beach Hazards Statement, through this afternoon. For
  the High Rip Current Risk, through Wednesday afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Contact with Indo-Pacific Man-o- 
  War, alive or dead, can cause extreme pain and may be fatal in 
  some cases.

* ADDITIONAL DETAILS...A high rip current risk will be along east
  facing reefs of the Marianas through Wednesday afternoon. Beach
  Hazard Statement for Man-o-War will be allowed to expire, as there
  have not been any recent reports or sightings along any beaches
  and/or within surf zones of the Marianas. Elevated winds are 
  expected to persist in the region the next several days, so more 
  Man-o-war sightings may be possible. If so, a beach hazards 
  statement may be re-issued if warranted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current, relax and float. Don't swim against the 
current. If able, swim in a direction following the shoreline. If 
unable to escape, face the shore and call or wave for help.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Pavliukoit

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this beach hazards statement went out at Dec 28, 5:23 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Dec 28, 5:23 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
923 AM ChST Thu Dec 29 2022

.Marianas Synopsis...
Guam Doppler weather radar and satellite show isolated light showers
moving through the Marianas Waters. The far northern edge of the shear
line can just be seen at the far southern edge of the radar. The buoys
reveal combined seas of 9 to 12 feet, composed of long period swell
from the north and short period swell from east-northeast, which
has the wind waves mixed in.

&&

.Discussion...
The main body of the shear line has pushed well south of Guam. Just
tweaked the grids for today and tonight to remove the vestiges shown
at the far southern edge, and set the PoPs to 10 percent. Otherwise
just refreshed the winds, which raised them about 1 knot, and also
the WaveHeight grids, which raised them by up to 1 foot. Reran the
dependent grids, and we still sink below advisory criteria in the
marine zones, but only just barely. Gusts will probably carry us
through the valley.

Once the shear line weakens enough, probably sometime next week, it
evidently gets pushed back to the north, and passes through us again.
This is a fairly common occurrence, the only other real possibility
being that it just washes out south of us. This will give us another
brief round of scattered showers, until it starts moving back north
though, timing it will be tricky. For now the current thought of
Monday through Tuesday looks as good as any other, so left it alone.

Otherwise, it looks like a standard dry season trade-wind regime. Once
the winds and seas settle down, take advantage of the fair weather.

&&

.Marine...
The shear line has created a fetch of fresh to strong winds hundreds
of miles long. This has the seas pretty roughed up. Between the seas
and the winds, we will have a small craft advisory up for the next few
days at least, until Monday. We will also have a high risk of rip
currents through at least Sunday night, which is liable to be extended
further.

&&

.Fire weather...
Copious rain fall yesterday left over an inch in most places on Guam.
The KBDI is now 137, so although the winds remain high, fires will be
difficult to ignite. Nevertheless, if any fires do ignite, the winds
could cause them to spread rapidly.

&&

.Eastern Micronesia and Chuuk...
Much of the forecast has been left the same. The main feature to
monitor the next several days will be the developing ITCZ pattern.
Currently, the axis is oriented NE-SW and extends from the dateline,
through Majuro, dips south of Kosrae, and hangs close to the equator
until it meets the near-equatorial trough well south of Chuuk. This
leading edge of this boundary is expected to lift north and an
embedded trough continues through Majuro today, Kosrae today through
tonight, and reaching Pohnpei by Friday and Chuuk by Friday night.
In the wake of the trough, conditions gradually transition to a
typical trade-wind pattern late weekend to early next week with
small craft advisory conditions possible and isolated to low-end
scattered showers. Model guidance, hints at another strengthening of
the ITCZ pattern in the latter half of next week.

For Kosrae, altimetry data indicated 7 to 9 ft seas near Kosrae
overnight and trade swell is expected to peak up around 7 feet over
the next couple of days. This prompted the issuance of a High Surf
Advisory along east-facing reefs of Kosrae through Friday afternoon.
Still monitoring possible hazardous surf along north-facing reefs as
long-period north swell builds into Chuuk, Pohnpei, and Kosrae
tonight through tomorrow night. A Small Craft Advisory remains out
for hazardous winds for Pohnpei and hazardous winds/seas for Chuuk
through Friday afternoon. Kosrae and Majuro have now been included
in this advisory based on last night's scatterometry data. Model
guidance lacks a consistent signature for sustained winds greater or
equal to 22 kt, whereas frequent gusts within small craft criteria
looks to be closer to current and expected conditions, so worded the
forecast and advisory this way as well.

&&

.Western Micronesia for Yap and Palau...
Diffluent flow over the western most region of Micronesia maintains
quiet conditions over Yap and Palau, relative to the convection
being drummed up by a developing near-equatorial trough well to the
south of the islands and a weak shear line just north of Yap waters.
The shear line may dip south to deteriorate conditions at times,
mainly over Yap in the next couple of days. Meanwhile, the
developing near-equatorial trough is expected to tilt to the
northwest and may gain an embedded circulation approaching Palau by
Monday.

Altimetry reveals combined seas are between 5 and 7 feet. Northeast
swell will build over the next several days, causing seas to possibly
reach hazardous levels of 10 feet by Sunday night and/or Monday at
Yap. Winds are expected to stay moderate around Palau, but increase
to moderate to fresh around Yap.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...High Rip Current Risk through late Sunday night for GUZ001.
     High Surf Advisory until 6 AM ChST Friday for GUZ001.
     Wind Advisory until 6 PM ChST this evening for GUZ001.

MP...High Rip Current Risk through late Sunday night for MPZ001>003.
     High Surf Advisory until 6 AM ChST Friday for MPZ001>003.
     Wind Advisory until 6 PM ChST this evening for MPZ001>003.

Marianas Waters...Small Craft Advisory until 6 AM ChST Monday for
                  PMZ151>154.

&&

Marianas: Stanko
Micronesia: Cruz

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 1:18 PM CSTHigh Surf AdvisoryGUM48 hr

Nearby

Beach Hazards Statements in Guam, 2022Beach Hazards Statements in Northern Mariana Islands, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.